North Dakota, 2025

Flash Flood and Hail in North Dakota, September 11, 2025

September 11, 2025 · NWS FGF · 2 events in 2 counties and zones

Slow moving thunderstorms produced flash flooding and hail across portions of the Devils Lake basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Slow moving thunderstorms produced flash flooding and hail across portions of the Devils Lake basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 11, 9:22 AM CST, 1 hour 53 minutes earlier. Its key messages:

  • There is a level 1 out of 5 risk for severe thunderstorms tonight across northeastern ND and far northwestern MN.
Area forecast discussion, Sep 11, 9:22 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1022 AM CDT Thu Sep 11 2025

.KEY MESSAGES...

- There is a level 1 out of 5 risk for severe thunderstorms
  tonight across northeastern ND and far northwestern MN.

&&

.UPDATE...
Issued at 1013 AM CDT Thu Sep 11 2025

Cluster of strong thunderstorms continue in the Devils Lake
basin as the low level jet inducing them continues to nose into
the area. This is expected to continue through the morning with
some gradual weakening of the low level jet starting around
early afternoon. This should cause storms to eventually
weaken/diminish into this afternoon, although with some
scattered showers and weak storms still possible to linger in
Devils Lake and northern Red River Valley through the afternoon.
Still potential for the low level jet to reinvigorate this
evening with another uptick in thunderstorm activity.

Storms this morning will continue to be capable of small hail
and frequent lightning. Additionally, efficient rain rates and
some training of heaviest cores have led to minor flooding
impacts, such as those seen within the town of Cando via webcam.
Main impacts thus far have been road closures and flooding in
poor drainage areas and low-lying areas. This will continue to
be possible through the morning into early afternoon. Urban-
landscapes within small towns, including Devils Lake, will be
most susceptible to flooding impacts.

UPDATE
Issued at 655 AM CDT Thu Sep 11 2025

The thunderstorm and fog situation early on is working out about
as expected. SPC meso analysis shows the 850 mb jet to 35 kts
and moved east centered from Bismarck to Bottineau to Brandon
MB. T-storm development did spread east and focus is within the
low level jet from in between Devils Lake and Minot north-
northeast into Manitoba. I suspect based on CAMs current and
past runs that the elevated storms will continue to develop
gradually east into the north valley. How far south storms are
today is more uncertain but kept them just north/west of Grand
Forks. Still would anticipate with low level jet over RRV
tonight that storms more favored in E ND into MN with a bit more
southern extent. We have seen from Canada and NWS Bismarck
potential hail from these storms overnight penny to just over 1
inch. Would anticipate that possibility tonight as well into the
north valley and far NW MN.

West edge of low clouds and fog advecting west all night did
make it into Bemidji and Wadena just prior to 12z. This fog will
burn off in a few hours.

&&

.DISCUSSION...
Issued at 330 AM CDT Thu Sep 11 2025

...Synopsis...

Numerous shower and t-storm chances exist starting today and
lasting into next week. Upper air pattern is set up with a ridge
from Kansas to North Dakota into Manitoba while a trough and
upper low gets settled in over northern California. The weather
the next 7 days will be impacted by this upper trough and
associated short waves, and also position of upper ridge.

...Severe storm potential today and tonight...

Seeing signs of a 500 mb shortwave in SE Saskatchewan on water
vapor. This is helping to generate t-storms in that region, some
of which were severe earlier northwest of Estevan. Another 500
mb wave is near the southwest ND/Montana border with a cluster
of storms there. Focus for a 45 kt low level jet is right toward
the far SE Saskatchewan and North Dakota border. The east edge
of this jet and associated warm/moist 850 mb advection has
caused rapid development of scattered storms in area from
Bottineau to Minot and Garrison in central ND and also in far
northwest ND.

Looking over various CAMs such as HRRR, NSSL cams and global
models they all have the same general idea of storms that are
forming in north central ND moving or developing into southern
Manitoba this morning and as they do gradually the area spreads
east. Low level jet weakens after 12z and generally stays west
of our fcst area so while could never rule out an elevated
hailer severe chances look to hold off til tonight.

Northern fcst area will have chances for showers and t-storms
today...highest pops near North Dakota/Manitoba border region
though. At this time, for the daytime hours the chance of storms
is north of a New Rockford to Grand Forks to Baudette line.

Tonight the 850 mb jet moves east and sets up over E ND/RRV into
southern Manitoba. Not as strong as current but 35-40 kts. It is
anticipated that showers and t-storms will increase in coverage
this evening into tonight, esp northeast ND into southern
Manitoba due to presence of low level jet. This also is due to
track of upper wave now in southeast Sask. Forecast soundings in
northeast ND are not terribly unstable, but enough of a warm
layer at 900-850 mb to generate elevated cape of around
1000-1500 j/kg over E ND/NW MN. Initial development will be DVL
region into Manitoba but during the night storms may form a bit
more south thru E ND in area of elevated instability. For that
reason pops Thu night reach Fargo-Bemidji areas 06z and after.
Some NSSL cams and 00z HRRR indicate a possible line of storms
moving into the RRV toward 12z. So if any severe storms it would
be tonight, esp overnight.

Friday storm chances are in the morning as activity pushes east.
Friday afternoon looks very warm, humid but also at this time
dry under the upper ridge. Saturday warm and humid and main
storm chance looks west....then Sunday will see a band of
t-storms move into the area as upper low moves north thru
Saskatchewan and a short wave trough moves into the RRV. Warm
and humid with dew pts near 70 and temps low-mid 80s but warm
temps aloft (5000 mb) may inhibit instability from being as
high as would expect due to weak mid level lapse rates.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 655 AM CDT Thu Sep 11 2025

West spread of low clouds and fog from the Duluth area has just
made it into BJI airport region. How long it lasts is always a
but uncertain but thinking out by 15z. Otherwise VFR sky today
into tonight, but locally MVFR vsbys near any t-storms. I put
VCTS in DVL and GFK tonight....thinking higher chances then.
South-southeast wind 15-25 kts except BJI area.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ/Riddle
DISCUSSION...Riddle
AVIATION...Riddle
Hazardous weather outlook, Sep 11, 5:25 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
625 AM CDT Thu Sep 11 2025

MNZ002-003-016-017-022>024-027>032-040-NDZ038-039-049-052-053-
121130-
Norman-Clay-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-
Sargent-Richland-
625 AM CDT Thu Sep 11 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001-004>009-013>015-NDZ006>008-014>016-024-026>030-054-121130-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh-
625 AM CDT Thu Sep 11 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms across
northeastern ND and far northwestern MN, mainly tonight. Main
hazards are hail to 1 inch, frequent lightning, and wind gust up
to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Sep 11, 7:07 AM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
807 AM CDT Thu Sep 11 2025

NDZ006-111400-
Towner ND-
807 AM CDT Thu Sep 11 2025

...A STRONG THUNDERSTORM WILL IMPACT TOWNER COUNTY THROUGH 900 AM
CDT...

At 807 AM CDT, Doppler radar was tracking a strong thunderstorm near
Agate, or 28 miles northeast of Rugby, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cando, Bisbee, Rocklake, Egeland, Perth, Arndt, and Amourdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4885 9953 4897 9901 4843 9897 4838 9948
      4843 9950 4872 9949 4872 9952
TIME...MOT...LOC 1307Z 242DEG 24KT 4865 9955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Riddle
Special weather statement, Sep 11, 9:13 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1013 AM CDT Thu Sep 11 2025

NDZ006-014-015-111545-
Benson ND-Towner ND-Ramsey ND-
1013 AM CDT Thu Sep 11 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BENSON...SOUTHEASTERN
TOWNER AND NORTHWESTERN RAMSEY COUNTIES THROUGH 1045 AM CDT...

At 1013 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hampden to near Brinsmade. Movement was
east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Devils Lake, Starkweather, Penn, Hampden, Webster, Brinsmade, and
Churchs Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4854 9833 4811 9891 4805 9952 4854 9905
TIME...MOT...LOC 1513Z 261DEG 32KT 4853 9860 4811 9939

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DJR

The radar

The Minot AFB radar (KMBX), 142 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Ramsey

When
September 11, 11:15 AM CST to 2:15 PM CST
Where
Ramsey County, 2.12 mi NNE of Grand Harbor to 2.04 mi E of Penn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.200, -98.970

Emergency manager relayed report of road washout at 54th Street NE near Channel A fishing pier. Between 5 and 6 inches of rainfall reported near site of washout. Time estimated via radar.

Hail, Towner

When
September 11, 2:15 PM CST to 2:20 PM CST
Where
Towner County, 6.1 mi SW of Bisbee
Measured
1 in hail
Reported by
Public
Coordinates
48.570, -99.490

Estimated hail size with a few stones up to one inch in size.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1295625, 1295626.